Lightning, Trigg
- When
- June 12, 3:50 AM CST
- Where
- Trigg County, 6 mi W of Cadiz
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.870, -87.929
Two houses were struck by lightning and on fire.
A loosely organized band of thunderstorms developed over southern Illinois during the heat of the afternoon, and then moved southeast into western Kentucky. The strongest storm cell within this band produced an isolated damaging wind event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A loosely organized band of thunderstorms developed over southern Illinois during the heat of the afternoon, and then moved southeast into western Kentucky. The strongest storm cell within this band produced an isolated damaging wind event. A surface front was reinforced and pushed south near the Ohio River from overnight and morning convection. One of the early morning storms produced a damaging lightning strike. The afternoon storms developed along this boundary stretching from eastern Kentucky back to southeastern Missouri. Weak winds aloft kept the activity rather limited in terms of intensity and organization.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 12, 2:21 AM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 321 AM CDT Tue Jun 12 2018 .SHORT TERM...(Today through Wednesday) Issued at 320 AM CDT Tue Jun 12 2018 Thunderstorm and heavy rain potential continues to be the primary forecast challenge. Thunderstorms increased in coverage overnight over western Kentucky and southern Illinois, indicating that it won't take much to get things going today. Persistent but weakening mcs over southwest Indiana and se Illinois sent an outflow boundary across the Pennyrile region of west Kentucky to near kpah. Convection increased along this boundary around midnight. The 00z high-res cam models have done a fairly good job of depicting the new activity on the boundary. A nearly stationary 500 mb vort center over Indiana has been providing added lift to sustain the convection early this morning. The 00z Monday high-res models finally scored a point yesterday. Their timing and placement of convection was in the ballpark. Most of the activity waited til around 00z to develop, as they indicated. For today, they indicate fairly widespread convection developing around 18z as the atmosphere becomes strongly unstable. This convection will be supported by a very moist low-level southwest flow interacting with outflow boundaries. Pops will be raised into the likely category for parts of the area today. Given the anticipated high capes and deep moisture, some pulse type wind or hail events are again possible. Heavy rainfall is an equally high concern due to the slow storm motion and potential for backbuilding cells. Some backbuilding of storms was observed over Massac and Pope Counties in the past couple hours, where dual-pol rainfall estimates were around 1.5 inches per hour. A Flash Flood Watch was considered for areas of southwest Indiana and se Illinois where flash flood guidance is quite low. However, the timing of convection was not clear enough to set a time frame for the watch. Later shifts may be able to zero in on a watch for this afternoon or this evening. For tonight, the high-res models diminish activity rather abruptly this evening. Hourly forecast pops will decrease tonight, though not as quickly as the high-res models indicate. On Wednesday, a weak cold front will progress southeast across the lower Ohio Valley and southeast Missouri. The atmosphere along the front is forecast to become strongly unstable once again. However, the potential for early morning convection makes the timing and intensity of redevelopment unclear. Forecast pops will be in the chance category. Heat indices will remain just below critical thresholds the next couple afternoons. A few places in southeast Missouri may again reach 100 degrees on the heat index, but convection should make the duration of any hazardous heat indices short-lived. .LONG TERM...(Wednesday night through Monday) Issued at 320 AM CDT Tue Jun 12 2018 Better than average confidence in the big picture or synoptic scale features as models are in fair to good agreement. The main threat for thunderstorms will mainly be in the heat of the day through the extended. By Wednesday night the front should be south of the area. This will result in drying or very low chances of rain. The front will lift back north and stall or meander over the lower Ohio Valley and Middle Mississippi Valley. This will return chances of storms to the region through the weekend...albeit sparse in coverage. The best chance for storms will be in the afternoon or early evening. This will mainly due to upper level ridging building in from the west. This should mitigate storm develop at least some. This will bring a northerly wind to the region in the fronts wake. Finally turning easterly late in the week. Winds will finally shift back to the south late Saturday into next week. This will also contribute to holding off storms a little. Wednesday instability will be strong with LI's approaching double digits and CAPE values in 3k-4k j/kg2 range any storms could be strong at the very least. Also PWats will approaching 2 inches...so they could produce copius amounts of rain where storms develop. As we get into end of the week forecast soundings indicate an inversion around 850mb which should also limit storm development. The inversion breaks down by Sunday. However the upper level ridge keeps building eastward and should centered over us by the weekend at the latest. This high keeps drifting eastward and be off the east coast as we start next week. This will likely bring higher storm chances to the region next week. Temperatures will continue to be about 5 or more degrees above normal with highs around 90 and lows around 70 through the extended. && .AVIATION... Issued at 1150 PM CDT Mon Jun 11 2018 A frontal boundary sits near KEVV/KOWB, making it difficult to pinpoint timing for best chances for shra/tsra at all sites. Kept SHRA at KEVV/KOWB through 08z, then TSRA chances will increase at both sites after 13z. Isolated TSRA possible at KPAH overnight, but best chances for TSRA at KCGI/KPAH will be after 17z with daytime heating. All sites should be VFR away from convection, with MVFR cigs and vsbys in/near storms. Winds will be light southwest overnight, increasing to 5 to 10 kts after 13z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...MY LONG TERM...KH AVIATION...RST
Hazardous Weather Outlook National Weather Service Paducah KY 407 AM CDT Tue Jun 12 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-130915- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 407 AM CDT Tue Jun 12 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms will continue today. Locally heavy rainfall is the primary concern, especially where the ground is nearly saturated in southwest Indiana and southeast Illinois. Some isolated flooding is possible. During the afternoon and early evening, a few strong storms with hail and gusty winds are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Wednesday. Locally heavy rain and dangerous lightning are the primary concerns. A few storms could become strong, with hail and gusty winds. There is a slight chance of thunderstorms every day from Thursday into early next week. The storms will be mainly during the heat of the afternoon. Dangerous lightning will be the main concern. The heat index will peak around 100 degrees each afternoon from Friday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. York
Special Weather Statement National Weather Service Paducah KY 121 AM CDT TUE JUN 12 2018 ILZ090-094-KYZ007-120700- Massac IL-Pope IL-Livingston KY- 121 AM CDT TUE JUN 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MASSAC...CENTRAL POPE AND NORTHWESTERN LIVINGSTON COUNTIES UNTIL 200 AM CDT... At 121 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Metropolis, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Golconda and Burna. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3724 8877 3747 8859 3729 8834 3711 8861 TIME...MOT...LOC 0621Z 222DEG 8KT 3724 8863 York
Special Weather Statement
National Weather Service Paducah KY
224 AM CDT TUE JUN 12 2018
ILZ090-094-KYZ007-120815-
Massac IL-Pope IL-Livingston KY-
224 AM CDT TUE JUN 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MASSAC...CENTRAL
POPE AND NORTHWESTERN LIVINGSTON COUNTIES UNTIL 315 AM CDT...
At 223 AM CDT, Doppler radar was tracking a strong thunderstorm
about 5 miles west of Golconda, or 12 miles northeast of Metropolis,
moving northeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Golconda, Joy and Carrsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3732 8872 3753 8851 3744 8841 3743 8841
3742 8840 3740 8836 3735 8830 3734 8830
3733 8828 3719 8856
TIME...MOT...LOC 0723Z 227DEG 12KT 3731 8858
YorkThe Ft Campbell radar (KHPX), 59 km away, was scanning. The volume nearest the first event began at 09:51 UTC.
1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Two houses were struck by lightning and on fire.
At the Calloway County fairgrounds on Highway 121 west of Murray, carnival rides were damaged and several tents were blown down. At Almo, trees were down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756465, 756469.